Alert archive / Michigan / Special Weather Statements in 2021

Special Weather Statement, NWS Grand Rapids, MI

April 10, 2021Kent County, Ottawa County, Michigan

NWS Grand Rapids, MI issued this special weather statement at Apr 10, 2021, 4:11 PM EDT for Kent County, Ottawa County, Michigan. It was in force for 49 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 10, 2021, 4:11 PM EDT (20:11 UTC)
Expired
Apr 10, 2021, 5:00 PM EDT
In force
49 min
Issued by
NWS Grand Rapids, MI

Counties Kent County, MI, Ottawa County, MI

The radar

The Grand Rapids radar (KGRR), 46 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 10, 4:19 PM EDTTSTM WND DMG3 Sse Cutlerville, MITREES AND WIRES DOWN WITH POWER OUTAGE. VINYL SIDING PEELED OFF HOUSE. SMALL SECTION OF ROOF BLOWN OFF HOUSE. NEAR 92ND ST AND EASTERN AVE.
Apr 10, 4:19 PM EDTTORNADO3 Sse Cutlerville, MIA VERY SMALL, BRIEF, AND WEAK TORNADO TOUCHED DOWN IN THE PRESERVATION LAKES SUBDIVISION IN SOUTHERN KENT COUNTY, CAUSING DAMAGE TO 6 TO 12 HOMES. PATH LENGTH WAS ABOUT 1/2 MILE, WIDTH 65 YARDS, AND IT WAS ON THE GROUND FOR ONLY ABOUT ONE MINUTE. THE MOST NOTA
Apr 10, 4:38 PM EDTHAIL 0.252 Sw East Grand Rapids, MI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.2 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2021-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2021-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1320 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

603 
WWUS83 KGRR 102011
SPSGRR

Special Weather Statement
National Weather Service Grand Rapids MI
411 PM EDT Sat Apr 10 2021

MIZ056-057-102100-
Ottawa-Kent-
411 PM EDT Sat Apr 10 2021

...A LINE OF THUNDERSTORMS WILL AFFECT OTTAWA AND SOUTHWESTERN KENT 
COUNTIES...

At 410 PM EDT, radar indicated strong thunderstorms located along a 
line extending from near Holland to 6 miles south of Hudsonville to 
near Wayland. Movement was north at 40 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Grand Rapids...        Holland...             Grand Haven...
Wyoming...             Kentwood...            Walker...
Grandville...          East Grand Rapids...   Hudsonville...
Zeeland...             Coopersville...        Ferrysburg...
Spring Lake...         Beechwood...           Jenison...
Holland SP...          Allendale...           Port Sheldon...
Cutlerville...         Lamont...              

If outdoors, consider seeking shelter inside a building.

LAT...LON 4312 8627 4312 8618 4308 8618 4309 8616
      4309 8617 4312 8617 4310 8553 4277 8554
      4277 8619 4278 8614 4279 8611 4279 8618
      4277 8621 4298 8622
TIME...MOT...LOC 2010Z 174DEG 34KT 4271 8613 4278 8584 4269 8558 

$$

CAS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this special weather statement went out at Apr 10, 3:31 PM EDT, 40 minutes earlier.

Area forecast discussion, Apr 10, 3:31 PM EDT, 40 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
331 PM EDT Sat Apr 10 2021

LATEST UPDATE...
Synopsis/Discussion/Marine

.SYNOPSIS...
Issued at 330 PM EDT Sat Apr 10 2021

- Band of showers and embedded storms this evening/tonight

- Showers near low over Southern Lower Sunday/Sunday night

- Chances for showers increase again Monday through Tuesday

- Drier second half of work week, temperatures closer to normal

&&

.DISCUSSION...(This evening through next Saturday)
Issued at 330 PM EDT Sat Apr 10 2021

-- Band of showers and embedded storms this evening/tonight --

A band of showers and embedded thunderstorms will lift northward
through Southwest Lower Michigan this evening and tonight.
Everyone will see showers, but it will not be an all night rain in
any one place as the band or precipitation will be migratory
through the area. As for the threat of thunder, upper level
diffluence is likely aiding the convection at this point as mid
level lapse rates are quite poor and instability overall is
limited. Plenty of lightning is noted, although most of it is
within cloud. There should be pockets of rainfall tonight of 0.50
to 1.00 inches. This should not be an issue for us hydrologically.

-- Showers near low over Southern Lower Sunday/Sunday night --

Showers Sunday into Sunday night will focus closer to the upper
low spinning across portions of Southern Lower Michigan. The upper
low moves from Northern IN to near Toledo by Sunday morning. Best
chance for showers will be across our southern 2-3 rows of
counties, or generally near/south of Interstate 96.

-- Chances for showers increase again Monday through Tuesday --

Chances for showers at least continue in the Monday through
Tuesday time frame if not increase. Another upper low drifts our
direction from the west on Monday, which will act to keep
troughing in place for the first couple days of the work week. We
should see chances for showers continue both days. We have low
pops at this point for showers and can see the need that we may
need to increase pops with time.

-- Drier second half of work week, temps closer to normal --

Drier weather settles in for the second half of the work week as a
surface high gradually nudges in from the north. We currently have
a dry forecast going from Wednesday through Saturday. Highs
through the period will drift back toward normal levels with 50s
becoming common.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 153 PM EDT Sat Apr 10 2021

Expect a lot of variability over the next 12 hours in flight
category (visibility and/or ceiling), wind between east and south,
and gusts, as scattered showers and perhaps a few thunderstorms
move in from the south or develop overhead. Initially most
locations are VFR but cloud bases will gradually lower this
afternoon and evening, becoming IFR or close to it. That's the
general trend, but changes can be more rapid and temporary within
showers and thunderstorms. There will be a period overnight when
the dry slot of the low pressure system will scatter out the
clouds resulting in some VFR, then it will be back to MVFR Sunday
morning with light rain showers as the core of the low tracks over
or very near southern Michigan.

&&

.MARINE...
Issued at 330 PM EDT Sat Apr 10 2021

As a fairly deep low spins our direction this afternoon and
evening from the south...north winds will increase on the north
half of Lake Michigan. It appears at this time that a Small Craft
Advisory is not needed as the stronger winds and waves remain out
of our nearshore waters, more towards the open lake and Wisconsin
side of Lake Michigan. From later tonight and through the rest of
the weekend a baggy gradient is in place with the low nearby, so
winds and waves will remain below SCA criteria.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

SYNOPSIS...Duke
DISCUSSION...Duke
AVIATION...CAS
MARINE...Duke
Hazardous weather outlook, Apr 10, 12:52 PM EDT, 3 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
1252 PM EDT Sat Apr 10 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-111700-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
1252 PM EDT Sat Apr 10 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected this afternoon and evening,
especially between 200pm and 800pm. Best chances for storms will
be south of a line from Muskegon to Mt. Pleasant including much of
Southern Lower Michigan. Severe weather is not anticipated at
this time. Storms will be capable of locally heavy rain, cloud to
ground lightning strikes and wind gusts to 35 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-111700-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1252 PM EDT Sat Apr 10 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

DUKE

In the hours before

Special weather statement, Apr 10, 2:38 PM EDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
238 PM EDT Sat Apr 10 2021

MIZ071-072-101930-
Kalamazoo-Van Buren-
238 PM EDT Sat Apr 10 2021

...A LINE OF THUNDERSTORMS WILL AFFECT VAN BUREN AND KALAMAZOO
COUNTIES...

At 235 PM EDT, radar indicated a line of thunderstorms located along
the Indiana state line, near Elkhart Indiana and Sturgis Michigan,
moving north at 40 mph.

Winds in excess of 40 mph are possible with these storms. Some
downed tree limbs and power outages may occur.

These storms will be near...
  Decatur around 305 PM EDT.
  Lawton around 310 PM EDT.
  Paw Paw around 315 PM EDT.
  Kalamazoo around 320 PM EDT.
  Galesburg around 325 PM EDT.
  Bangor, Richland and Gull Lake around 330 PM EDT.

Other locations impacted by these storms include Augusta, Fulton,
Lawrence, Breedsville, Oshtemo, Glendale, Gobles, Grand Junction,
Keeler and Covert.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4207 8622 4224 8622 4224 8637 4242 8627
      4242 8530 4207 8529
TIME...MOT...LOC 1832Z 171DEG 37KT 4178 8586 4175 8527

CAS
Special weather statement, Apr 10, 3:18 PM EDT, 53 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
318 PM EDT Sat Apr 10 2021

MIZ073-074-102000-
Calhoun-Jackson-
318 PM EDT Sat Apr 10 2021

...THUNDERSTORMS AFFECTING CALHOUN AND JACKSON COUNTIES...

At 316 PM EDT, radar indicated thunderstorms located Althens,
Tekonsha, Concord, and Clark Lake, moving north at 30 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Jackson...             Albion...              Marshall...
Battle Creek...        Homer...               Union City...
Brooklyn...            Grass Lake...          Burlington...
Vandercook Lake...     Brownlee Park...       Level Park-Oak Park...
Leoni...               Spring Arbor...        Napoleon...
Sandstone...           Norvell...             Marengo...
Pulaski...             Concord...

Cloud to ground lightning is occurring with these storms. If
outdoors, seek shelter inside a building.

LAT...LON 4242 8530 4242 8413 4208 8413 4207 8529
TIME...MOT...LOC 1916Z 169DEG 27KT 4209 8524 4210 8467 4210 8428

CAS
Special weather statement, Apr 10, 3:25 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
325 PM EDT Sat Apr 10 2021

MIZ064>067-102030-
Ingham-Eaton-Allegan-Barry-
325 PM EDT Sat Apr 10 2021

...THUNDERSTORMS WILL AFFECT ALLEGAN...INGHAM... BARRY... AND EATON
COUNTIES...

At 325 PM EDT, radar indicated thunderstorms located near Interstate
94 affecting Van Buren... Kalamazoo... Calhoun... and Jackson
counties. These storms were moving north at 40 mph.

Lightning strikes and winds in excess of 40 mph are possible with
these storms.

Locations impacted include...
Lansing...             Holland...             Charlotte...
Mason...               Hastings...            Eaton Rapids...
Allegan...             East Lansing...        Grand Ledge...
Wayland...             Otsego...              Williamston...
Plainwell...           Middleville...         Potterville...
Lake Odessa...         Leslie...              Nashville...
Fennville...           Bellevue...

If outdoors, seek shelter inside a building.

LAT...LON 4242 8627 4277 8621 4278 8416 4242 8414
TIME...MOT...LOC 1923Z 173DEG 33KT 4225 8609 4213 8433

CAS
Special weather statement, Apr 10, 4:11 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
411 PM EDT Sat Apr 10 2021

MIZ056-057-102100-
Ottawa-Kent-
411 PM EDT Sat Apr 10 2021

...A LINE OF THUNDERSTORMS WILL AFFECT OTTAWA AND SOUTHWESTERN KENT
COUNTIES...

At 410 PM EDT, radar indicated strong thunderstorms located along a
line extending from near Holland to 6 miles south of Hudsonville to
near Wayland. Movement was north at 40 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Grand Rapids...        Holland...             Grand Haven...
Wyoming...             Kentwood...            Walker...
Grandville...          East Grand Rapids...   Hudsonville...
Zeeland...             Coopersville...        Ferrysburg...
Spring Lake...         Beechwood...           Jenison...
Holland SP...          Allendale...           Port Sheldon...
Cutlerville...         Lamont...

If outdoors, consider seeking shelter inside a building.

LAT...LON 4312 8627 4312 8618 4308 8618 4309 8616
      4309 8617 4312 8617 4310 8553 4277 8554
      4277 8619 4278 8614 4279 8611 4279 8618
      4277 8621 4298 8622
TIME...MOT...LOC 2010Z 174DEG 34KT 4271 8613 4278 8584 4269 8558

CAS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 2:38 PM EDTSpecial Weather StatementGRRKalamazoo, Van Buren52 min
Apr 10, 3:18 PM EDTSpecial Weather StatementGRRCalhoun, Jackson42 min
Apr 10, 3:25 PM EDTSpecial Weather StatementGRRAllegan, Barry, Eaton, Ingham65 min
Apr 10, 4:26 PM EDTSevere Thunderstorm WarningGRRKent, Ottawa27 min

Nearby

Special Weather Statements in Michigan, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.